Illinois, 2003

Hail in Illinois, April 4, 2003

April 4, 2003 · NWS DVN · 1 event in 1 county or zone

An early spring storm accompanied with very cold air aloft allowed thunderstorms to produce copious amounts of hail across Eastern Iowa and Northwest Illinois. 70 inch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An early spring storm accompanied with very cold air aloft allowed thunderstorms to produce copious amounts of hail across Eastern Iowa and Northwest Illinois. Hail durations of 5 to 10 minutes were common with hail sizes ranging from 0.25 to 0.70 inch. West Liberty Iowa reported hail off and on for 30 minutes during the afternoon. Hail covered the ground in many cities with roads becoming icy from the hail and temperatures falling to around freezing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 4, 4:34 AM CST, 9 hours 19 minutes earlier.

Area forecast discussion, Apr 4, 4:34 AM CST, 9 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
434 AM CST FRI APR 4 2003

WEAK LOW NORTHEAST OF KBRL WITH FRONT EXTENDING EAST TO KIKK. NEXT
SYSTEM MOVING NORTHEAST FROM PLAINS. LIKE THE 06Z RUC DEPICTING
PRECIP THROUGH FORCING FIELDS...NOT QPF FIELDS. OMEGA FIELDS
INDICATE THAT PRECIP BREAKING OUT OVER THE WESTERN HALF AROUND 12Z...
AND CURRENT RADAR TRENDS INDICATE THIS TO BE ON TRACK. PRECIP THEN
BREAKS OUT ACROSS REMAINDER OF CWFA BY LATE MORNING. CAA TO
CONTINUE DURING THE DAY WITH TEMPERATURES STEADY OR SLOWLY FALLING
MOST AREAS. CONVECTIVE PRECIP TO REMAIN ROUGHLY SOUTH OF A KFFL TO
KSQI LINE. PARTIAL THICKNESS FIELDS INDICATE PRECIP TO MIX AND
LIKELY CHANGE OVER TO SNOW DURING THE AFTERNOON OVER ABOUT THE
NORTHWEST HALF OF CWFA. PER OMEGA FIELDS PRECIP TO LINGER INTO THE
EVENING HOURS BEFORE ENDING.

QUIET WX THEN FOR SATURDAY/SATURDAY NIGHT AS HIGH PRESSURE MOVES
THROUGH. SHOULD BE CLOUDY MOST OF THIS TIME WITH A BRIEF BREAK IN
CLOUDS DURING THE DAY SATURDAY.

ATTENTION THEN TURNS TO NEXT MAJOR SYSTEM FOR LATE IN THE
WEEKEND/EARLY NEXT WEEK. UKMET PAINTS AN OMINOUS PICTURE AND ECMWF
IS IN FAIR AGREEMENT AS WELL WITH 00Z AVN COMING IN LINE AS WELL.
NEGATIVELY TILTED SYSTEM TO COME OUT OF THE ROCKIES WITH ANOTHER
NEGATIVE SYSTEM MOVING ONTO THE WEST COAST. THERE SHOULD BE AN
INTERACTION BETWEEN THE TWO SYSTEMS (ALA FUJIWARA) TO SPIN UP THE
FIRST SYSTEM. NET RESULT IS CWFA IS IN A DEEP COLD CONVEYOR BELT WITH
COLD SURFACE TEMPERATURES ALREADY IN PLACE. UKMET INDICATES SURFACE
LOW TO OCCLUDE IN SOUTHERN KANSAS AND MOVE TOWARD KSTL WHILE A NEW
LOW DEVELOPS IN THE LOWER OHIO VALLEY. MODELS SHUNT MOST OF THE
PRECIP TO THE SOUTH...HOWEVER THE COLD CONVEYOR BELT IS OF SUCH SIZE
AND STRENGTH THAT THIS IS NOT CONCEPTUALLY SOUND. MORE MOISTURE
SHOULD WRAP UP AROUND ON THE COLD CONVEYOR BELT AND INTO THE CWFA.

THE QUESTION THEN IS NOT IF IT WILL SNOW...BUT HOW MUCH. MODELS
CURRENTLY SHOW NOT MUCH SNOW...BUT ARE PLAYING CATCH UP AND WILL
LIKELY DO THIS FOR ANOTHER 2-3 MODEL RUNS. POTENTIAL IS THERE FOR
SIGNIFICANT SNOW WITH H7 AND H5 LOWS PASSING THROUGH THE CWFA AND H85
LOW TO THE SOUTH AND EAST. CONCEPTUAL MODELS MODELS INDICATE
SIGNIFICANT FORCING AND MOISTURE WILL BE IN PLACE ACROSS THE CWFA
STARTING SUNDAY AFTERNOON AND CONTINUING INTO MONDAY MORNING. THESE
CONCERNS TO BE PASSED ON TO THE DAY SHIFT WITH HEADLINES LIKELY TO BE
ISSUED EITHER LATER TODAY OR SATURDAY MORNING. ADVISORY CRITERIA WILL
EASILY BE MET...BUT COMBINATION OF SNOW AND WIND ARGUES THAT A WATCH
WOULD BE MORE APPROPRIATE.

REMAINDER OF EXTENDED (TUE TO THU) HAS NOT BEEN CHANGED. HOWEVER IF
SIGNIFICANT SNOW AMOUNTS OCCUR SUN/MON...TEMPS FOR TUESDAY ON WOULD
NEED TO BE LOWERED.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SF
Hazardous weather outlook, Apr 4, 5:00 AM CST, 8 hours 53 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...
SHOWER AND SOME THUNDERSTORMS CAN BE EXPECTED SOUTH OF A LINE FROM
FAIRFIELD IOWA TO STERLING ILLINOIS. NO SEVERE WEATHER IS EXPECTED
BUT SOME OF THE STRONGER STORMS MAY PRODUCE PEA SIZED HAIL. THIS
AFTERNOON AND TONIGHT RAIN WILL MIX WITH AND POSSIBLY CHANGE OVER
TO SNOW AS COLDER AIR MOVES IN. WARM GROUND TEMPERATURES SHOULD
PREVENT ANY ACCUMULATION BUT A DUSTING IS POSSIBLE...MAINLY ON GRASSY
SURFACES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A SIGNIFICANT EARLY SPRING STORM SYSTEM WILL MOVE ACROSS THE REGION
LATE SUNDAY INTO MONDAY. WITH COLD AIR IN PLACE...SNOW IS EXPECTED
ALONG AND NORTH OF I-80. A MIXTURE OF SNOW AND RAIN IS LIKELY ALONG
AND SOUTH OF HIGHWAY 34. AT THIS TIME...SNOW ACCUMULATIONS OF 4 TO
8 INCHES OR MORE ARE POSSIBLE WITH THIS SYSTEM. THE GREATEST RISK
OF HEAVY SNOWFALL IS ALONG AND NORTH OF A STERLING TO QUAD CITIES TO
KEOSAUQUA AXIS.

EMERGENCY MANAGERS...HIGHWAY DEPARTMENTS...AND SCHOOL SUPERINTENDENTS
SHOULD PAY CLOSE ATTENTION TO LATER FORECASTS AND STATEMENTS
CONCERNING THIS STORM SYSTEM. WINTER STORM WATCHES WILL LIKELY BE
ISSUED LATER TODAY OR SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER ANY REPORTS OF HAIL
TODAY WILL BE APPRECIATED.

&&

UPCOMING SPOTTER TRAINING CLASSES:
April 7, 2003:  Morrison, IL, 630 pm

On Monday, April 7th, at 6:30 pm, severe weather and tornado spotter
training will be conducted in Morrison, Illinois (Whiteside County)
in the City Library. This is a free 2 hour class. For additional
information, contact Whiteside County ESDA Coordinator, Jim at (815)
772-5215 or e-mail at esda@whiteside.org. Media - please promote and
advertise this free class as much as possible.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE)

SF

The radar

The Chicago radar (KLOT), 108 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bureau

When
April 4, 1:53 PM CST
Where
Bureau County, Depue
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.317, -89.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353422.